Original Article

Our Clinical Approach to Cases with...

10.4274/tjo.42.30932

  • Rifat Rasier
  • Amber Senel
  • Özgür Artunay
  • Erdal Yüzbasioglu
  • Alper Sengül
  • Halil Bahçecioglu

Received Date: 31.03.2012 Accepted Date: 22.08.2012 Turk J Ophthalmol 2012;42(6):454-457

Purpose:

To demonstrate that post-injection intravitreal silicone oil droplets can be seen as a complication in the follow-up of patients who had undergone intravitreal injection treatment and to discuss our clinical approach to these patients.

Material and Method:

Out of 6 patients who had undergone intravitreal injection treatment in T. C. Istanbul Bilim University Ophthalmology Clinic between December 2010 and February 2011, four presented with complaints of floaters and 2 patients applied for follow-up after intravitreal injection.

Results:

On ophthalmological examination, free silicone oil droplets in the vitreous cavity were observed at fundoscopy. In 0.04% of patients who had undergone bevacizumab injections, intravitreal silicone oil droplets were seen, whereas no oil droplets were seen in patients who had undergone ranibizumab injections. Before silicone oil droplets were seen in the vitreous, the mean number of injections was 4.8 (3-8) and the mean number of the total injections that the patients have undergone was 6.8 (3-9). Two of the 6 patients were asymptomatic and 4 of them were symptomatic. The silicone oil droplets in the vitreous which were on the optical axis were extracted with pars plana vitrectomy method in two symptomatic patients. Pathological examination of the vitreous extracts confirmed that the observed droplets were silicone oil.

Discussion:

In our study, it was determined that the injector equipment which is used in bevacizumab injections can bring along the complication of silicone oil droplets in the vitreous cavity and this situation can be prevented with equipment changing. (Turk J Ophthalmol 2012; 42: 454-7)

Keywords: Intravitreal injection, silicone, silicone oil droplet

Full Text (Turkish)